Colorado, 2019

Avalanche in Colorado, March 3, 2019

March 3, 2019 · NWS GJT · 1 event in 1 county or zone

A strong winter storm dumped 16 to 30 inches of new snow over the Southwest San Juan Mountains on top of an already unstable snowpack. A backcountry skier triggered an avalanche after diverting from the Matterhorn Nordic Trail north of Trout Lake, near Lizard Head Pass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong winter storm dumped 16 to 30 inches of new snow over the Southwest San Juan Mountains on top of an already unstable snowpack. A backcountry skier triggered an avalanche after diverting from the Matterhorn Nordic Trail north of Trout Lake, near Lizard Head Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 3, 10:45 AM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Mar 3, 10:45 AM MST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1045 AM MST Sun Mar 3 2019

.SHORT TERM...(Today through Monday)
Issued at 405 AM MST Sun Mar 3 2019

Precipitation continued to fall across portions of the forecast
area early this morning with the focus on the Colorado mountains
as deep Pacific moisture continued to stream over the region.
Snow levels remained high across the south where Pagosa Springs
and Gunnison both reported rain prior to 10Z this morning while
in the north the airmass was much colder in the vicinity of a
stalled front over the eastern Uinta Basin and the northwest
Colorado plateau. As mentioned in previous discussions, the
heaviest precipitation occurred during the afternoon and evening
on Saturday. Jet divergence and mid-level lift now lacking with
the passage of a mid-level trough, so orographics the primary
mechanism for snow production in the mountains. This will remain
the case through the morning, then jet divergence associated with
favorable interplay between the polar and subtropical jets will
enhance precipitation during the afternoon. In addition, lapse
rates steepen bringing a convective element and possibly a handful
of thunderstorms to the Four Corners region.

Snow will remain widespread across the Colorado mountains this
evening before drying begins to spread into the northern portion
of the forecast area after midnight. Concurrently, the stalled
front is forced southward to the vicinity of I-70 corridor by
sunrise Monday. Drying continues to spread southward behind the
cold front during the day bringing an end to all but some widely
scattered snow showers over the southern and south-central
Colorado mountains later in the day.

Current highlights appeared to be on track and therefore made no
changes to advisories and warnings currently in effect.

Temperatures are expected to remain below normal today for most
locations due to clouds and precipitation. However, the same
clouds and moisture will result in moderate overnight lows in the
south tonight while drying and clearing behind the front in the
north are expected to bring colder temperatures. Afternoon
highs on Monday are expected to be similar to today's despite the
passage of the cold front as sunshine offsets the cooler airmass.

.LONG TERM...(Monday night through Saturday)
Issued at 405 AM MST Sun Mar 3 2019

Weak ridging will move into the Four Corners region by Monday night
and Tuesday morning. This will allow things to dry out for a day
after our latest round of precipitation. Temperatures will warm on
Tuesday, perhaps back to seasonal averages for early March. The
break from rain and snow will be short-lived however, as our next
system will spread clouds across Utah and Colorado by Tuesday
evening. This next storm cycle has the potential to be a major rain
and snow-maker across much of the west and will come in several
parts. While specific details are still yet to be resolved, forecast
guidance remains in relatively good agreement through the end of the
week into early next weekend.

Mountain snow will break out in the higher terrain as early as
Wednesday morning as the first wave of energy makes its way inland
on the west coast. This first portion of the storm cycle will last
through Thursday afternoon, with the heaviest precipitation falling
on Wednesday evening. Temperatures aloft will not be all that cold
with this event, and mostly rain is expected in the valleys. In the
higher elevations, a higher-density snow is expected, accompanied by
strong west-southwesterly winds on Wednesday evening into Thursday
morning.

Precipitation will wane in intensity on Thursday evening through
Friday morning, before the second portion of this event arrives. A
deep trough is currently progged to pivot through the western CONUS
from Friday into Saturday morning. Impressive upper-level
support, a strong vort max, and favorable moist orographic flow
all combine on Friday evening for what could be a particularly
impressive snowfall event in the mountains, even by the lofty
standards set so far this winter season. Warm temperatures will
continue at the onset of this event and a higher density snow is
expected to start. However, by Saturday morning temperatures aloft
crash and snow ratios will rise considerably. Tonight's 0z GFS
run is particularly impressive, indicating wraparound snows in
northerly upslope flow continuing through much of the day on
Saturday. If tonight's 0z GFS were to come to fruition over the
course of the coming week, we will be measuring snow totals with
yardsticks rather than rulers by Saturday evening.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1042 AM MST Sun Mar 3 2019

Another band of moisture will bring more widespread showers of
rain and snow to eastern Utah and western Colorado through
tonight. Expected CIGS to remain at or below ILS breakpoints with
areas of IFR and MVFR conditions persisting near showers.
Mountains will be obscured through the period. Slowly improving
conditions are expected after 13Z Monday morning.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Warning until 6 AM MST Monday for COZ003-004-009-
     010-012>014-017>019.

     Winter Weather Advisory until midnight MST tonight for COZ005.

UT...Winter Storm Warning until 6 AM MST Monday for UTZ028.

&&

SHORT TERM...NL
LONG TERM...MAC
AVIATION...JDC
Hazardous weather outlook, Mar 3, 5:12 AM MST, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
512 AM MST Sun Mar 3 2019

COZ001>014-017>023-UTZ022>025-027>029-041215-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
512 AM MST Sun Mar 3 2019

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Snow will continue through much of the period, decreasing from
the north on Monday. Total snowfall accumulations in the mountains
will generally range from 12 to 24 inches with favored peaks and
ridges receiving 36 inches or more. Valleys will have some snow,
though accumulations will be limited by mild temperatures.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday and Tuesday...A few lingering snow showers in the
mountains.

Wednesday through Saturday...Unsettled pattern will bring
additional snowfall during the latter part of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Mar 3, 2:00 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
200 PM MST SUN MAR 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       1 ENE FRUITA            39.16N 108.71W
03/03/2019  M0.62 INCH       MESA               CO   PUBLIC

            RAINFALL TOTAL OVER LAST 24 HOURS.

&&
Local storm report, Mar 3, 2:01 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
201 PM MST SUN MAR 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     HEAVY RAIN       1 NNE DELTA             38.76N 108.07W
03/03/2019  E0.24 INCH       DELTA              CO   PUBLIC

&&
Local storm report, Mar 3, 2:03 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
203 PM MST SUN MAR 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HEAVY SNOW       MINTURN                 39.59N 106.43W
03/03/2019  E20.0 INCH       EAGLE              CO   PUBLIC

&&
Local storm report, Mar 3, 2:43 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
243 PM MST SUN MAR 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HEAVY RAIN       1 NE GRAND JUNCTION     39.09N 108.54W
03/03/2019  M0.62 INCH       MESA               CO   PUBLIC

            TOTAL 24 HR RAINFALL.

&&
Local storm report, Mar 3, 2:45 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
245 PM MST SUN MAR 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HEAVY RAIN       1 SE MOUNT CRESTED BUTT 38.90N 106.95W
03/03/2019  M14.00 INCH      GUNNISON           CO   PUBLIC

            FROM 5AM SATURDAY TO 5AM SUNDAY.

&&
Local storm report, Mar 3, 2:45 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE
GRAND JUNCTION CO 245 PM MST SUN MAR 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HEAVY SNOW       1 SE MOUNT CRESTED BUTT 38.90N 106.95W
03/03/2019  M14.00 INCH      GUNNISON           CO   PUBLIC

            FROM 5AM SATURDAY TO 5AM SUNDAY.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Northwestern San Juan Mountains

When
March 3, 3:00 PM MST to 4:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Deaths
1 direct, 0 indirect
Reported by
State Official
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

A backcountry skier was skiing up a mountain near the Matterhorn Nordic Trail system north of Trout Lake, near Lizard Head Pass, after a recent winter storm brought new snow in excess of 2 feet to the area. The new snow fell on top of an unstable snowpack from earlier winter storms. The avalanche was triggered by the skier going off course. It was a soft slab avalanche that broke around 300 feet wide and ran approximately 600 vertical feet. It released on a south-facing slope at around 11,250 feet. After the avalanche, the skier was buried approximately 3 feet deep and he did not survive.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Northwestern San Juan Mountains2019-03-0353MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801550.